Preventing Opioid Overdose: Focus on Fentanyl
There is a fatal drug overdose in Colorado every 4 hours, 45 minutes and 9 seconds. As a state, we have lost nearly 18,000 people to overdose since 2000. By educating yourself about how to reduce the risk of opioid overdose, you are helping to foster a collaborative culture that values and supports the health and safety of your community of Bears.
Trainings provided by the Colorado School of Public Health at UNC for Spring 2023. No reservation required. Open to all students, faculty, and staff.
Thursday, February 9th
10:00am - 11:00am
Campus Commons 2201
Thursday, February 23rd
3:30pm - 4:30pm
Campus Commons 2201
If you can’t do one of the above courses, but would like to alert us of your interest in attending future training, e-mail us at HealthPromotion@unco.edu! Or, if you're interested in a naloxone training for your department or organization, you can request below:
Understand the risk
Fentanyl is a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent. Synthetic opioids, including fentanyl, are now the most common drugs involved in drug overdose deaths in the United States.
Fentanyl may be more common than you think.
According to the U.S. Drug Enforcement Administration (DEA), 42% of all counterfeit pills tested contained a potentially lethal dose of fentanyl. A lethal dose of fentanyl can be as little as 2 mg, depending on a person’s body size, tolerance and past usage--that's a fraction of raindrop or a few grains of salt.
Where is Fentanyl Found?
Fentanyl can be found in non-prescription substances purchased anywhere other than a pharmacy. Drug traffickers often mix fentanyl into other drugs because it’s cheaper to produce a high with fentanyl. Fentanyl can take the form of a powder, a capsule, or can be pressed into counterfeit pills that are made to look like prescription opioids, such as oxycodone (Oxycontin®, Percocet®) and hydrocodone (Vicodin®); alprazolam (Xanax®); or stimulants like amphetamines (Adderall®). Where else might you find fentanyl?
- Fentanyl is sometimes mixed in with heroin but is much more potent.
- Meth and cocaine are sometimes cut with fentanyl to reduce the cost of production.
- Many drug suppliers mix fentanyl with meth or oxy, and then add red, yellow or blue food coloring to form a pill sold as MDMA, or ecstasy.
As a result, people who use drugs can easily and unknowingly ingest a lethal dose of fentanyl.
Avoid an Overdose
How do fentanyl test strips work?
Fentanyl test strips can detect the presence of fentanyl. However, it’s important to know that a negative result does not mean there is no fentanyl present. For example, fentanyl may exist in an untested area of a pill, or the pill may contain a different synthetic opioid product. To be effective, fentanyl test strips need to be used in accordance with directions such as these.
Save a life: How to respond to an overdose
Opioid overdose is life-threatening and requires immediate emergency attention. It’s important to know that signs of a drug overdose vary depending on the substance the user ingested. It’s not always obvious when someone is overdosing, and a common misconception is that a person has to be obviously unconscious or in severe distress to have an overdose, but that’s not always the case.
Remember: It isn’t necessary for someone to be showing every symptom listed to be overdosing--exhibiting even one symptom could be a sign of an overdose.
What you should know about Naloxone (Narcan®)
- Naloxone is the generic name for Narcan®.
- Naloxone (Narcan®) only works on opioids (such as heroin, fentanyl and prescription painkillers) but is safe to use, even if opioids aren’t present.
- Anyone who needs naloxone can get it at participating pharmacies, without a prescription. This includes people at risk of overdosing and people who may witness someone else overdosing.
- There are different ways to administer naloxone—either as a nasal spray or via intramuscular injection.
For cases of emergency, nasal-spray naloxone doses have been placed in each AED (automatic
external defibrillator) unit located across the UNC campus.
In an on-campus emergency, call UNC Police Department at 970-351-2245 to be guided to an AED near you, and to begin the process of engaging first responders.
How do I administer Naloxone/Narcan®?
Colorado Laws Offer Protection in Cases of Drug Overdose
The Colorado 911 Good Samaritan Law states that a person is immune from criminal prosecution for an offense when the person reports, in good faith, an emergency drug or alcohol overdose even to a law enforcement officer, to the 911 system, or to a medical provider. This same immunity applies to persons who remain at the scene of the event until a law enforcement officer or an emergency medical responder arrives, or if the person remains at the facilities of the medical provider until a law enforcement officer, emergency medical responder, or medical provider arrives. The immunity described above also extends to the person who suffered the emergency drug or alcohol overdose event.
A related Colorado law (Third Party Naloxone, C.R.S. §18-1-712) allows for a person other than a health care provider or health care facility who acts in good faith to administer naloxone to another person whom the person believes to be suffering an opiate-related drug overdose. The individual who administers naloxone shall be immune from criminal prosecution for such an act. This law has since been amended to extend immunity to individuals administering expired naloxone.
Finally, fentanyl test strips are legal to possess in Colorado, and they are excluded from the definition of drug paraphernalia.
What other resources are available?
If you have been having second thoughts about your own pattern of drug or alcohol use, help is available on the UNC Campus. All community members (students and employees) can access confidential services in our Counseling Center. Students can also reach out to our Health Promotion Office (formerly Center for Peer Education) or the Student Health Service for support. If you have any questions about the content of this webpage, we encourage you to contact our Health Promotion Office by e-mailing HealthPromotion@unco.edu.